Alert archive / Colorado / Freeze Warnings in 2005

Freeze Warning 2, NWS Denver/Boulder, CO

October 6, 200512 counties in Colorado

NWS Denver/Boulder, CO issued this freeze warning at Oct 6, 2005, 3:30 PM MDT for 12 counties in Colorado. It took effect at Oct 6, 2005, 9:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2005, 3:30 PM MDT (21:30 UTC)
In effect from
Oct 6, 2005, 9:00 PM MDT
Expired
Oct 7, 2005, 8:00 AM MDT
In force
11 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 8 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBOU 062130
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU OCT 6 2005

COZ038>041-043>047-070530-
/X.NEW.KBOU.FZ.W.0002.051007T0300Z-051007T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...FORT COLLINS...HEREFORD...LOVELAND...NUNN...ARVADA...
BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...BRIGHTON...
CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...
LITTLETON...PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...EATON...FORT LUPTON...GREELEY...ROGGEN...BRUSH...
FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...DEER TRAIL...
LEADER...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
330 PM MDT THU OCT 6 2005

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MDT
FRIDAY. 

CLEAR SKIES AND A DRY AIRMASS ACROSS THE NORTHEAST PLAINS TONIGHT
WILL ALLOW STRONG RADIATIONAL COOLING TO OCCUR. TEMPERATURES OVER
THE URBAN CORRIDOR...IN THE SOUTH PLATTE VALLEY AND ALONG THE
PALMER DIVIDE ARE EXPECTED TO DROP INTO THE MID AND UPPER 20S.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE OUTDOOR VEGETATION. IF POSSIBLE...MOVE PLANTS INDOORS
TO PROTECT THEM FROM THE COLD.  OTHERWISE COVER THEM WITH
NEWSPAPERS OR BLANKETS.

$$

DANKERS
3 follow-up statements
000 
WWUS75 KBOU 070242
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
842 PM MDT THU OCT 6 2005

COZ038>041-043>047-071200-
/X.CON.KBOU.FZ.W.0002.051007T0300Z-051007T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...FORT COLLINS...HEREFORD...LOVELAND...NUNN...ARVADA...
BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...BRIGHTON...
CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...
LITTLETON...PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...EATON...FORT LUPTON...GREELEY...ROGGEN...BRUSH...
FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...DEER TRAIL...
LEADER...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
842 PM MDT THU OCT 6 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT FRIDAY...

CLEAR SKIES AND A DRY AIRMASS ACROSS THE NORTHEAST PLAINS WILL
ALLOW STRONG RADIATIONAL COOLING TO OCCUR OVERNIGHT. TEMPERATURES 
ACROSS THE URBAN CORRIDOR...IN THE SOUTH PLATTE VALLEY AND ALONG
THE PALMER DIVIDE ARE EXPECTED TO DROP INTO THE MID AND UPPER 20S.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE HIGHLY
LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
OUTDOOR VEGETATION. IF POSSIBLE...MOVE PLANTS INDOORS TO PROTECT
THEM FROM THE COLD. OTHERWISE COVER THEM WITH NEWSPAPERS OR
BLANKETS.

$$

COOPER
000 
WWUS75 KBOU 070859
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
259 AM MDT FRI OCT 7 2005

COZ038>041-043>047-071400-
/X.CON.KBOU.FZ.W.0002.000000T0000Z-051007T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...FORT COLLINS...HEREFORD...LOVELAND...NUNN...ARVADA...
BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...BRIGHTON...
CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...
LITTLETON...PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...EATON...FORT LUPTON...GREELEY...ROGGEN...BRUSH...
FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...DEER TRAIL...
LEADER...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
259 AM MDT FRI OCT 7 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

CLEAR SKIES OVERNIGHT HAVE ALLOWED FOR STRONG RADIATIONAL COOLING
ACROSS THE FRONT RANGE AND EASTERN PLAINS. TEMPERATURES WILL
BOTTOM OUT JUST BELOW THE FREEZING MARK OVER MUCH OF THE AREA AT
SUNRISE BEFORE WARMING INTO THE 40S BY MID MORNING. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE HIGHLY
LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
OUTDOOR VEGETATION. IF POSSIBLE...MOVE PLANTS INDOORS TO PROTECT
THEM FROM THE COLD. OTHERWISE COVER THEM WITH NEWSPAPERS OR
BLANKETS.

$$
000 
WWUS75 KBOU 071352
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
752 AM MDT FRI OCT 7 2005

COZ038>041-043>047-071500-
/X.EXP.KBOU.FZ.W.0002.000000T0000Z-051007T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...FORT COLLINS...HEREFORD...LOVELAND...NUNN...ARVADA...
BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...BRIGHTON...
CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...
LITTLETON...PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...EATON...FORT LUPTON...GREELEY...ROGGEN...BRUSH...
FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...DEER TRAIL...
LEADER...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
752 AM MDT FRI OCT 7 2005

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

TEMPERATURES ARE STARTING TO RISE AND THE FREEZE WARNING WILL
EXPIRE AT 8 AM MDT THIS MORNING. THE THREAT OF DAMAGE FROM
FREEZING TEMPERATURES HAS ENDED FOR NOW.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Oct 6, 2:50 PM MDT, 40 minutes earlier.

Area forecast discussion, Oct 6, 2:50 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED OCT 6 2005

.SHORT TERM...SKIES HAVE BEEN MOSTLY SUNNY THROUGH THE AFTERNOON
WHILE COOL...DRY AIR HAS BEEN MOVING INTO THE STATE FROM THE NORTH.
DEW POINTS IN WELD AND LOGAN COUNTIES HAVE FALLEN IN THE UPPER 20S
WITH DEW POINTS IN SOUTHERN WYOMING DOWN TO THE LOWER 20S AT
PLACES.  WITH THE DRY AIR AND CLEAR SKIES EXPECTED TO CONTINUE
TONIGHT...WE SHOULD HAVE THE RIGHT CONDITIONS FOR STRONG RADIATIONAL
COOLING AND TEMPERATURES DROPPING BELOW THE FREEZING MARK.  WILL
CONTINUE THE FREEZE WARNING FOR THE PLAINS.

FOR THURSDAY...WEAK RIDGING ALOFT WILL BE OVER THE STATE ALONG WITH
AN WEAK SHORT WAVE EMBEDDED IN THE FLOW.  AT THIS TIME...THERE DOES
NOT APPEAR TO BE TOO MUCH MOISTURE ASSOCIATED WITH THIS FEATURE...SO
DO NOT EXPECT MUCH MORE THAT WIND SHIFTS IN THE MOUNTAIN AREAS
ASSOCIATED WITH THE TROUGH PASSAGE.  THE COLD AIR MASS WILL REMAIN
ENTRENCHED OVER THE AREA...SO TEMPERATURES MAY NOT GET MUCH WARMER
THAN WHAT WE SAW TODAY.

.LONG TERM...SKIES SHOULD BECOME CLEAR WITH LIGHT WINDS UNDER A
STRENGTHENING INVERSION THURSDAY NIGHT...SO LOCATIONS THAT DO NOT
HAVE MUCH OF A DRAINAGE WIND WILL LIKELY FREEZE AGAIN. SUBSTANTIAL
WARMING ALOFT WITH LOW LEVELS LAGGING BEHIND ON FRIDAY AND SATURDAY.
IN ADDITION WE COULD HAVE A WEAK DENVER CYCLONE KEEPING AREAS CLOSER
TO THE FOOTHILLS COOLER. PRETTY DRY AIR THROUGHOUT ON FRI AND SAT...
MAYBE A FEW HIGH CLOUDS. ALL OF THIS PRETTY WELL COVERED IN THE
GOING FORECAST.

MODELS ARE CONVERGING A BIT WITH THE BIG SYSTEM FOR EARLY NEXT WEEK.
TODAYS RUNS SHOW MORE ENERGY COMING THROUGH THE MIDDLE OF THE
TROUGH. SOME DEBATE ABOUT THE RELATIONSHIP BETWEEN THE MAIN WAVE NOW
IN THE GULF OF ALASKA AND AN UPSTREAM JET STREAK SOUTH OF THE
ALEUTIANS. ECMWF SHOWS THIS STRONG ENOUGH TO DUMP A LITTLE MORE COLD
AIR INTO THE BACKSIDE OF THE TROUGH AS THE FIRST WAVE CLOSES OFF...
MAKING IT A LITTLE STRONGER AND SLOWER. IT CERTAINLY LOOKS LIKE
ENOUGH TO AT LEAST SLOW DOWN AND CLOSE OFF THE LOW TO OUR SOUTH
WHICH IS THE SOLUTION WE ARE TRENDING TOWARD. TIMING IS STILL HARD...
MAINLY WHEN WILL THE TROUGH REALLY START TO SLOW DOWN. IT COULD COME
PLODDING ACROSS SUNDAY NIGHT AND MONDAY...OR WE COULD BE WAITING FOR
THE LIFT TO ARRIVE ON SUNDAY AND HAVE MOST OF THE PRECIPITATION
MONDAY AND TUESDAY. IN ANY EVENT...LOOKING MORE LIKE A SUBSTANTIAL
WEATHER MAKER AND I HAVE TRENDED FORECASTS THAT WAY. AS FAR AS
TEMPERATURES GO...IT IS NOT LOOKING ANY COLDER THAN YESTERDAYS
SYSTEM...MAYBE EVEN A LITTLE WARMER. THE SLOWER SOLUTION MIGHT BE A
LITTLE COLDER AT LEAST BY THE END OF THE EVENT. BEST BET AT PRESENT
IS A COLD RAIN FOR THE PLAINS...WITH SIGNIFICANT SNOW POSSIBLE IN
THE HIGHER ELEVATIONS OF THE FRONT RANGE. MAYBE SOME WEAK OROGRAPHIC
SNOW IN THE MOUNTAINS RIGHT BEHIND THE SYSTEM...BUT IT LOOKS LIKE A
DRY NW FLOW PERIOD FOLLOWING THIS SYSTEM AS THE ERN U.S. LONGWAVE
TROUGH IS REINFORCED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FREEZE WARNING FOR ALL THE PLAINS
FROM 10 PM MDT TONIGHT UNTIL 9 AM MDT THURSDAY.

&&

KDRBY/GIMMESTAD
Hazardous weather outlook, Oct 6, 11:05 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU OCT 06 2005

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU OCT 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SUNNY SKIES WILL CONTINUE OVER THE COLORADO PLAINS THROUGH THIS
AFTERNOON WITH BELOW NORMAL TEMPERATURES.  TEMPERATURES TONIGHT WILL
NOT BE AS COLD AS THIS MORNING...EXCEPT ON THE PALMER DIVIDE WHERE
SUB-FREEZING TEMPERATURES WILL BE POSSIBLE.  A FREEZE WARNING MAY BE
NEEDED TONIGHT ACROSS EASTERN DOUGLAS...ELBERT AND LINCOLN COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER SYSTEM WILL DEVELOP OVER COLORADO BY LATE IN THE
WEEKEND AND AFFECT NORTHERN COLORADO THROUGH EARLY NEXT WEEK.  THIS
SYSTEM COULD BRING SIGNIFICANT SNOW TO THE MOUNTAINS...THE EASTERN
FOOTHILLS AND URBAN CORRIDOR FROM LATE SUNDAY THROUGH MONDAY.
PRESENT INDICATIONS ARE THAT IT WILL BE WARM ENOUGH FOR A MIXTURE
OF RAIN AND SNOW FARTHER TO THE EAST ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

Nearby

Freeze Warnings in Colorado, 2005Every freeze warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.